alexa Hematoma of the Tongue: A Dreadful Complication of Antivitamin K | OMICS International
ISSN: 2572-5130
Medical Reports & Case Studies

Like us on:

Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on
Medical, Pharma, Engineering, Science, Technology and Business

Hematoma of the Tongue: A Dreadful Complication of Antivitamin K

Salmi A* and Ameur A

Department of Medical and Surgical Emergencies, University Hospital Center, Algiers, Algeria

*Corresponding Author:
Amine Salmi
Professor Department of Medical and Surgical Emergencies
University Hospital Center Mustapha, Algiers, Algeria
Tel: +0663503399
E-mail: [email protected]

Received Date: July 07, 2017; Accepted Date: July 13, 2017; Published Date: July 17, 2017

Citation: Salmi A, Ameur A (2017) Hematoma of the Tongue: A Dreadful Complication of Antivitamin K. Med Rep Case Stud 2: 141. doi: 10.4172/2572-5130.1000141

Copyright: © 2017 Salmi A, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Medical Reports & Case Studies

Abstract

Bleeding complications classic oral anticoagulants are represented by gastrointestinal bleeding, genito urinary and intracranial. However, the hematoma of the language is exceptional. It is reported as spontaneous or induced by a tonguebite, tracheal intubation, but also can be promoted by fibrinolytic therapy. Its location, the hematoma may be responsible for respiratory distress by obstruction of the upper airways, meriting special attention to ensure timely management. We describe the occurrence of language hematoma following an overdose of oral anticoagulants, such acenocoumarol (Sintrom®), favored by a small lingual injury in a 71 years old patient admitted for respiratory distress by obstruction of the upper airways, whose evolution was favorable.

Keywords

Oral anticoagulants; Bruising of the tongue; Acute respiratory distress

Introduction

Oral anticoagulants often prescribed to treat a thromboembolic event or for its prevention. This therapeutic class, which is characterized by a narrow therapeutic index, justified careful monitoring, especially in the first days of his prescription, and in general, very close to patients in whom the bleeding risk is high (especially elderly). Among the very few complications, exceptional view, reported in the literature, is the sublingual hematoma. We report this unusual observation lingual hematoma complicating oral anticoagulant therapy, acenocoumarol (Sintrom®), occurring in an elderly patient of 71 years.

Case Presentation

A patient 71 years old, treated chronically with acenocoumarol (Sintrom®) for three months rather ACFA, hospitalized at the acute inpatient unit for breathing. Clinical symptoms was marked by the presence of a large hematoma of the language making exams ear, nose and throat impossible, accompanied by difficulty breathing (Figure 1). Indeed the installation of the hematoma was more or less rapidly, within hours after injury of the tongue. At admission, the patient was conscious, with no signs of localization, hemodynamically stable, with a slight difficulty breathing. Laboratory tests were not anomalies, outside an INR to 5. The management was symptomatic, based on the administration of vitamin K 10 mg by slow intravenous fresh frozen plasma (FFP) at a dose of 20 ml/kg, by default prothrombin complex concentrate. The evolution was marked by the dramatic regression of the hematoma after 5 days without going to do a tracheotomy, when the recovery of oral feeding and anticoagulant therapy (Figure 2).

medical-reports-case-studies-large-hematoma

Figure 1: Large hematoma of the tongue, a few hours after the tongue bite.

medical-reports-case-studies-regression-language

Figure 2: Regression Language hematoma five days after his admission.

Discussion

The prescription of oral anticoagulants for various reasons (Thromphlébite members, pulmonary embolism, heart valve etc...) is not devoid of complications, especially bleeding, warranting careful monitoring. The significant frequency and prognosis often severe bleeding under Vitamin K antagonist (VKA) make a dramatic event with an annual incidence of fatal bleeding of 1% [1-3]. These hemorrhages occur during a dosing error, poor laboratory monitoring, drug interference (quinidine, antibiotics...) [4], or due to trauma, even minimal, as the case of our patient, who, after a bite of his tongue, a large hematoma was quickly installed. The underestimation of the lesion was originally a consultative delay, lack of information on the evolving risk of injury. However, the presence of a language must be proven bite fear the appearance of a hematoma. Monitoring must be careful in order to intervene in case of obstruction of the upper airway, which can only be achieved by consultation and fast antagonism. Other language bruising episodes have been described in literature (Figures 1 and 2). These include two cases reported after use of Alteplase [5,6], another with streptokinase with obstruction of the upper airway that required nasotracheal intubation [7], and two others in intubated patients in the aftermath of thrombolysis [8,9]. In an article published in 1979 [10], three patients had respiratory distress following a retropharyngeal and submandibular hematoma and one case of obstruction of the upper airway lingual hematoma in a patient with heparin has been published in 1999 [11]. Another case of sublingual hematoma was published in 2012 in a patient of 71 years under antivitamins occurred after dental trauma [12,13].

Conclusion

Even though it is rare, this complication deserves special attention, as long as the prognosis is directly related to the precocity of antagonizing and rigorous monitoring of the upper airways, in order to intervene in case of obstruction. The eduction of patients on oral anticoagulants is an essential step in order to minimize the management of time, for quick reference, and thus prompt management.

References

Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Recommended Journals

Recommended Conferences

  • 7th International Conference on Clinical and Medical Case Reports
    June 01-02, 2018 Osaka, Japan
  • 9th International Conference on Clinical & Medical Case Reports
    September 17-18, 2018 Amsterdam, Netherlands
  • 11th International Conference on Clinical and Medical Case Reports
    October 22-23, 2018 Istanbul, Turkey

Article Usage

  • Total views: 1373
  • [From(publication date):
    September-2017 - May 23, 2018]
  • Breakdown by view type
  • HTML page views : 1326
  • PDF downloads : 47
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2018-19
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

Agri & Aquaculture Journals

Dr. Krish

[email protected]

1-702-714-7001Extn: 9040

Biochemistry Journals

Datta A

[email protected]

1-702-714-7001Extn: 9037

Business & Management Journals

Ronald

[email protected]

1-702-714-7001Extn: 9042

Chemistry Journals

Gabriel Shaw

[email protected]

1-702-714-7001Extn: 9040

Clinical Journals

Datta A

[email protected]

1-702-714-7001Extn: 9037

Engineering Journals

James Franklin

[email protected]

1-702-714-7001Extn: 9042

Food & Nutrition Journals

Katie Wilson

[email protected]

1-702-714-7001Extn: 9042

General Science

Andrea Jason

[email protected]

1-702-714-7001Extn: 9043

Genetics & Molecular Biology Journals

Anna Melissa

[email protected]

1-702-714-7001Extn: 9006

Immunology & Microbiology Journals

David Gorantl

[email protected]

1-702-714-7001Extn: 9014

Materials Science Journals

Rachle Green

[email protected]

1-702-714-7001Extn: 9039

Nursing & Health Care Journals

Stephanie Skinner

[email protected]

1-702-714-7001Extn: 9039

Medical Journals

Nimmi Anna

[email protected]

1-702-714-7001Extn: 9038

Neuroscience & Psychology Journals

Nathan T

[email protected]

1-702-714-7001Extn: 9041

Pharmaceutical Sciences Journals

Ann Jose

[email protected]

1-702-714-7001Extn: 9007

Social & Political Science Journals

Steve Harry

[email protected]

1-702-714-7001Extn: 9042

 
© 2008- 2018 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
Leave Your Message 24x7